xml:space="preserve">

The Carroll County Health Department issued an alert Friday morning warning that multiple suspected drug overdoses had occurred over the previous 24 hours.

A health department news release did not specify how many overdoses had occurred by Friday morning, but health officials have previously stated that a minimum of four is generally the threshold for calling for an “alert.”

Advertisement

Likewise, the release did not specify the source of the rash of overdoses, but the department has noted in the past that such spikes in overdoses have been linked to powerful synthetic opioid drugs — such as fentanyl, which is much more potent than heroin or morphine — showing up in the drug supply. Fentanyl has been found added to heroin sold on the black market and has on occasion been found in counterfeit pharmaceutical pills, such as pills made to look indistinguishable from prescription Xanax medication.

According to the most recent statistics gathered by the Carroll County Sheriff’s Office, which are current through September, Carroll County saw 322 drug and/or alcohol related overdoses in the first nine months of 2019, 36 of which resulted in deaths. Of those deaths, seven have been attributed to heroin, and 16 to fentanyl.

The month of September saw 43 overdoses, five of which were fatal, according to the sheriff’s office statistics, and those five deaths were attributed to unknown substances, pending further investigation by the Maryland Office of the Chief Medical Examiner.

The 36 deaths seen through September represents a 39 percent decrease over the 59 such deaths seen from January through September in 2018, according to Carroll County Sheriff’s Office Crime Analyst Christine Garvin.

The health department news release also lists resources and describes the signs someone may be experiencing an opioid drug overdose as:

  • Slow, shallow breathing or not breathing
  • Slow heartbeat or no heartbeat
  • Not waking up or not responding to voice or touch
  • Limp body
  • Choking or gurgling sounds, vomiting
  • Pale, clammy skin; blue or gray lips and fingertips
  • Small, constricted “pinpoint pupils”

Opioid overdoses can be reversed by administering the antidote naloxone, sometimes known by the brand name Narcan, which is available at pharmacies without a prescription in Maryland. To learn more about naloxone, visit https://bha.health.maryland.gov/NALOXONE or call Access Carroll at 410-871-1478.

Those who call 911 to help a person who has overdosed are protected from prosecution for some drug and alcohol crimes under the Maryland Good Samaritan Law. More information is available at www.itsneverworthit.com.

Advertisement
Advertisement
Advertisement